Ask a doctor

Bruising after Juvederm - when will this nasty bruising go down, it has spread onto my skin and it's so embarrassing. (photos)

When will this nasty bruising go down, it's spread onto my skin and is so embarrassing.

Doctor Answers (6)

Lips are more sensitive to bruising after injection.

+1
Making sure to choose only a highly experienced injector may help limit bruising and swelling in the future, although the lips have a greater tendency to bruise after injectable fillers than other areas, unfortunately. While ice packs can help reduce any swelling that may be present, bruising has to heal on its own. This can take up to a week or two depending on your body. If it seems like the discoloration is getting worse or spreading significantly, or if you experience pain in addition to the bruising, you should schedule a follow-up with your injector.


Tampa General Surgeon
4.5 out of 5 stars 7 reviews

Bruising

+1
Bruising is always a risk with any injectable. The lips are one of the places that bruise most easily. The bruising will go away, but it may take a few days. It is better not to have injectables done just before attending a big event like a wedding or graduation, just in case you do bruise.

Philip Miller, MD
New York Facial Plastic Surgeon
4.5 out of 5 stars 38 reviews

Bruising after filler

+1
Filler in the lips can cause significant bruising. While temporary, it can take two weeks for bruising and swelling to go down. Ice packs and resting your head upright (including during sleep) can certainly help swelling, but will do little for the bruising that has occurred. Be very careful after sun protection, as the sun can temporarily stain the bruised areas of skin. Besides time, lipstick and a good cover up (such as Dermablend) can make a world of difference.

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

Bruising after filler

+1
Lips are a very vascular area. Therefore, the chances of bruising are higher there after injections. Bruising and swelling can sometimes take up to 1-2 weeks to completely resolve. In the future, you might consider to take a homeopathic solution such as Arnica and ice the first 24-48hrs to speed up the healing process. Good Luck.

George T. Boris, MD, FRCS, FACS
Los Angeles Facial Plastic Surgeon
4.0 out of 5 stars 13 reviews

Bruising after Lip Augmentation with Juvederm

+1
Dear Mistym81~

It is normal for the bruising and swelling to get worse over the first couple days after injection with Juvederm, but after that it should improve daily.  Bruising and swelling can last up to two weeks after injection. As previously mentioned, if the bruising is worsening or painful, you should follow-up with your injector immediately to make sure you are not having some kind of issue related to a blood vessel blockage.

For normal bruising and swelling, you can take arnica and bromelain supplements over the counter. These supplements are available at most organic food stores.

Best wishes,
Amy Hsu

Amy K Hsu, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 1 review

Bruising in lip after Juvederm

+1
Bruising can persist for up to 2 weeks after Juvederm. If the discoloration itself is spreading a lot, or darkening in color (turning very black), or if you get spreading bumps on your lips or face (not herpes but something else), or if you have significant pain and throbbing, then you need to return to your injector immediately as you could have arterial blockage. It's really hard in the photo to tell if this is normal bruising (which I think and hope it is!), or possible blockage, but the fact that you are saying it's spreading onto surrounding skin is why I'm concerned a bit and stressing this point.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.